Twitches

Sadie twitches. She’s curled up in my lap in a tight little ball, and periodically she kicks me with a hind leg, or flicks her front leg at me, or quivers her head. These little movements, involuntary but regular since her hospitalization for a massive Rimadyl overdose, are not related to the dream twitches so common in sleeping dogs. When Sadie is dreaming, she yipes and “runs” in her sleep. Her body is fully involved, and she’s fully asleep. Sadie’s little twitches are isolated, they occur when she’s awake or asleep, and they are striking because they remind me so much of my own involuntary movements as a result of adverse reactions to two different kinds of medication. One, eight years ago, was a reaction to Inapsine, an anti-nausea medicine given when I was hospitalized for Hepatitis A (and the cause, perhaps, of my heart arrhythmia, which developed after treatment with Inapsine. I discovered the drug was pulled from use because it causes heart problems!) My Inapsine movement disorder occurred in the face, with muscle spasms and tongue twitches (see page two of the linked website above. It claims those symptoms are a sign of overdose, so perhaps I should have sued the hospital!)

The second movement disorder problem, three years ago, was a reaction to anti-depressants (which I will never touch again in my life as they do NOT agree with my personal biochemistry on numerous levels). A rare side effect, extrapyramial symptoms are documented in a small subset of individuals taking anti-depressants, although they are for more common in those taking anti-psychotic medication. There are several different kinds of reactions, of which I had two: akathisia, and later Parkinsonianism. In addition, involuntary twitches of the face and limbs can develop weeks or months after starting treatment (tardive dyskinesia), and can be permanent.

My reactions, thank goodness, were temporary. Sadie’s, on the other hand, appear to be permanent. I think they are caused by the intense doses of metoclopramide and chlorpromazine she was given during her illness. That’s right. My Rimadyl-poisoned dog was given an IV anti-psychotic! Apparently the metoclopramide is an anti-emetic with the potential to cause tardive dyskinesia, and the chlorpromazine, AKA thorazine, also happens to be anti-emetic, but with the potential for tardive dyskinesia, although less so than other anti-psychotics.

So now I have a healthy, non-yellow, and very happy but rather twitchy dog. Luckily she doesn’t seem distressed by her random twitching, and it’s mild enough not to be bothersome. In fact it’s probably only notable by me, because I know her so well, and I know she didn’t kick me in the gut on regular occasions before she got sick! Luckily she’s only about 11 pounds, so her little kicks don’t do any damage. And, after all, she’s alive. I’ll take a little tardive dyskinesia for the joy of having her with me, thank you very much.

11 responses to “Twitches

  1. Very interesting and informative. Though I’m sorry you (and Sadie) have experienced these things. Pharmaceuticals really do frighten me quite a lot – and certainly anti-depressants do. Like you, I’ve refused to use them, but sometimes I’ve wondered if I should be so stubborn about it. Did you find useful alternatives to them?

    I’ve missed keeping up with my favorite blogs — and sending emails is still nearly impossible, though I do receive emails just fine.

    Take care! (And keep writing!! I love to read your words.)
    Stella

  2. A while since I’ve been here, Tarakuanyin. Good to be back.

    I’m with Stella. I’ve refused anti-depressants and the one time I didn’t (Prozac) I developed severe nausea after a couple of days. Rightly or wrongly I took that as a sign.

    Wishing you many more days with Sadie.

  3. Hi Stella:

    I’ve been thinking about your question and am in the process of blogging an answer! I’ll post it soon (in the next day or two, as I get time).

    Mary: You’re back! I’m so happy. I’ve found your new digs and will check out the archives soon. Thanks for stopping by again.

  4. Pingback: On Depression and Coping « Tarakuanyin

  5. Wow I am so glad Sadie made it! What a great girl!!!

    I just kind of stumbled across this site and what a story. You are a very good writer I hope you know. I hope you are or will write articles and/or books. You are very talented.

    Hope Sadie is still running and bounding and loving life!

  6. Thank-you for your story – it fills me with both dread and hope. My boxer, Macy, chewed through 1200 mg of Rimadyl last night while I was sleeping. I got her to the vet this morning and they began IV therapy immediately. I am so worried, but now have at least some hope.

    Thanks,
    Talbot

  7. I’m afraid we are going through the same ordeal as you. Our 3-year old Doberman got ahold of a bottle of 90 Rimadyl. She ate evreyone of them. We got her to the vet within an hour and she finally vomitted waht was in her stomach an hour later as a result of the vet giving her hydrogen peroxide. Today is Friday. This all happened yesterday. Her bun count is 60 today (29 yesterday). Normal is 17. We are so worried.

    She is such a sweet dog. At night when we let her out in the back yard she is so excited to get out and chase whatever (I have never seen anything real for her to chase back there at night) she runs out crying and moaning — giving whatever seh might be a threat to a clear warning. It’s rather humorous.

    Hopefully, our Carolina will get through this and be home with us soon. We are certainly saying our prayers.

    • Hiya,

      I’m so sorry to hear about your ordeal. I can’t remember where Sadie’s BUN levels where. I know the first concern was that the Rymadil would eat through her stomach or her intestines, which would have been deadly. After the first couple of days, when that turned out OK, the next concern was her liver and kidneys. In the end, with her, the liver was the problem, while her kidneys seemed to be fine (I think). Her liver panels rose for several days after she ate the Rymadil. They ended up so high the vet couldn’t even evaluate them, totally and literally off the charts. If I remember right it was almost two weeks before they started creeping down again. She was awfully sick, as I’m sure you know if you read the whole sequence of events in my blog. But she hung in there, getting better and worse and better and worse over the passing days, till she pulled out of it.

      Anyway, the vet put her on an IV drip right away and just pushed huge amounts of fluids and anti-emetic medication. He said all he could do was try to push the poison through her body by keeping her hydrated. She couldn’t keep food down for about two weeks, though I kept trying to hand feed her delicacies. I visited her two or three times a day for the two and a half weeks she was at the vet’s, and that kept her going, apparently. They said she always rallied when I came.

      It happened two years ago on Sept. 23, and she’s fine now. Still twitchy at times, and her ear skin never came back to pure pink (so she might have some raised liver numbers still), but she’s overall healthy, energetic and strong. Still loves to walk, chase birds, and throw her toys around.

      I will be praying that Carolina makes it. I know that getting as much of the medication out of the system as early as possible is important, so it’s good you found her early and the vet got her to vomit. I can tell you I was worried sick the whole time Sadie was in the vet hospital, and that for a long time it looked bad. One of the vets there said she didn’t give Sadie a 1 in 100 chance when she first came in. But my vet didn’t give me numbers, just said we’d have to wait and see. No promises, but it was worth just waiting it out since she wasn’t suffering too much. And she was OK.

      Another reader had a similar issue when his dog got into Rimadyl. The last thing I heard was the dog was recuperating after some pretty scary days, so I hope all will be well for Carolina.

      Please let me know how it goes.

  8. I run a support group for persons who have TD. I am sure they would really like to hear your story.

  9. Hay, came across your blog while I was scrabbling around the net trying to find any tips on cooking liver for my dog (my imporov attempt went horribly wrong). Paused for moment to read your entries about Sadie (starting with her in the hospital), and couldn’t help but push back a few tears and anxiously read through to where she is getting better. It made a nice little intermission for my chaotic day and gave me a different perspective (at least for a few hours). I’ve enjoyed your writing and will definitely continue following your blog. Thanks.

    • Hi Lauren,
      Thanks for reading. I haven’t updated for a while. I’ve just gotten too busy. Sadie is doing great still, active, energetic and happy. I hope you found a way to cook liver for your dog. I cook all Sadie’s meals (and Bridji’s and the new rescue, Muffin’s) from scratch. Veggies, oatmeal or rice, and lots of chicken, liver, and sometimes turkey. They seem to do best on that diet, no scratching, eating grass or anything. They look better and their coats are better since I went to the home-cooked meals. I just throw it all in a crock pot for a few hours. They love it. Good luck with your dog!

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google+ photo

You are commenting using your Google+ account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s